Hail, Woodbury
- When
- June 27, 11:58 PM CST
- Where
- Woodbury County, Bronson
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.417, -96.200
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 7:20 PM CST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 820 PM CDT MON JUN 27 2005 .DISCUSSION... AFTERNOON CONVECTION FIRED JUST SOUTH AND EAST OF THE CWA...AND IS CURRENTLY PROGRESSING EAST INTO WISCONSIN AND EASTERN IOWA. THIS TURNS OUR ATTENTION TO NE PANHANDLE/SW SD CONVECTION. BOTH GFS AND ETA CRANK THE LOW LEVEL JET TONIGHT...AND FOCUS IT ACROSS ABOUT NORTHEAST NE AFTER 06Z. HAVE TO USE YOUR IMAGINATION A LITTLE WITH ETA SINCE IT HAS CONVECTION IN CENTRAL NE. LATEST VISIBLE SATELLITE IMAGERY SHOWS RETURNING DEEPER MOISTURE STRETCHING FROM AROUND KOGA-SOUTH OF KONL-KORC AT 0015Z. 500M-1500M PROFILER WINDS ALSO INDICATING A SLIGHT BACKING OF THE WINDS FROM KS INTO NE. HEATED OUT SFC BOUNDARY LIES VERY NEAR INTERSTATE 80...WHILE WEAK COLD FRONT STRETCHES FROM CENTRAL NE INTO SE SD. SO...QUESTION BECOMES WHERE WILL CONVECTION FIRE...IF IT CAN...AS LOW LEVEL JET INCREASES IN STRENGTH. FORECAST SOUNDINGS SHOW A DECENT AMOUNT OF ELEVATED INSTABILITY...ESPECIALLY SOUTH OF INTERSTATE 90. LATEST LBF SOUNDING SUPPORTS THIS WITH ABOUT 3100 J/KG OF CAPE ABOVE CAP. DEEP MIXED LAYER AS WELL FROM ABOUT 850MB-500MB. AS FOR MODELS...NGM AND RUC DO NOT EVEN KNOW THAT WESTERN HIGH PLAINS CONVECTION EXIST...SO NEED TO DISREGARD. ETA AND GFS BOTH ACKNOWLEDGE CONVECTION...BUT TAKE IT ON DIFFERENT PATHS. ETA TAKES EVERYTHING THROUGH NEBRASKA...WHILE THE GFS TAKES ACTIVITY ACROSS SOUTHERN SD. SO...AS OF 01Z...GFS HANDLING CONVECTION A LITTLE BETTER. POTENTIAL LAYER FOR FORCING LIKELY AROUND 800MB...AND THIS SUPPORTS KEEPING BEST CHANCE FOR CONVECTION CLOSER TO SD/NE BORDER...OR SLIGHTLY INTO SOUTHERN SD. THE 850MB-800MB CAPE AXIS LIES ALONG THIS PATH WITH THE 850-500MB LAPSE RATE GRADIENT NEAR THERE AS WELL. ELEVATED SHEAR ENOUGH TO SUPPORT SEVERE AS WELL OVERNIGHT...ESPECIALLY ALONG MO RIVER. SO...BUMPED POPS UP EALRY IN THE SOUTHWEST AND REMOVED FROMT HE SOUTHEAST...AND WILL NOW BE BUMPING POPS A LITTLE HIGHER IN THE FAR SOUTH AND SOUTHWEST. 08 .PREV DISCUSSION... FRONTAL ZONE WORKING EWRD AT A BLISTERING 5 KTS FM JUST W OF KMML TO KFSD TO W OF KYKN AT 20Z. EFFECT OF TAIL FM EARLIER SHORT WAVE MOVING THRU MN WANING...AND WATCHING NEXT UPSTREAM PV LOBE SWINGING TOWARD SERN SD. NORMALLY IS A GOOD SETUP FOR CONVECTIVE DEVELOPMENT AS FAR AS TIMING...BUT AIRMASS NOT HIGH QUALITY FROM A MOISTURE STANDPOINT NEAR THE FRONTAL ZONE WITH MOISTURE QUITE SHALLOW DUE TO PREVALENCE OF SW FLOW OFF SFC. FRONTAL ZONE IS NOT VERY CONVERGENT EITHER. INSTABILITY IS NOT QUITE AS HIGH AS EARLIER EXPECTED DUE TO CI FROM MID LVL ACTIVITY ACRS ERN NEBRASKA AND WRN IA. THEREFORE... SEVERE THREAT LKLY EVEN A BIT MORE LIMITED THIS EVENING...AND MAINLY LIMITED TO ISOLD LARGE HAIL AND HIGH WINDS E OF A KMML TO KSUX EARLY EVNG. FRONTAL ZONE WL HAVE A FAIRLY LIMITED PUSH OVERNIGHT...SLOWING UP JUST TO S OF CWA BY EARLY WED...WITH DRY AIR PUSH EVEN MORE LIMITED INTO NRN CWA. LATE TONIGHT...WL HAVE TO WATCH FOR CONVECTION ORIGINATING IN UPSLOPE FLOW TO W TO SHIFT EWRD ALG SRN TIER... WARRANTING NO BETTER THAN CHC POPS AT THE MOMENT. MORNING CONVECTION WILL LINGER ACROSS NORTHWEST IOWA EARLY. THEN RIDGING ALOFT DEVELOPS ACROSS THE AREA THROUGH THE REMAINDER OF THE DAY. THIS IS EXPECTED TO SUPPRESS CONVECTION INTO LATE AFTERNOON. A COOLER EASTERLY FLOW WILL ALSO BRING DRIER AIR INTO SW MN AND EAST CENTRAL SD AND WITH COOLER AIR...TEMPS EXPECTED TO REMAIN IN THE 80S ACROSS THE CWA WITH KMML REMAINING IN THE LOWER 80S. A WEAK WAVE MOVES INTO THE AREA LATE AFTERNOON. MODELS REALLY DIFFER ON AMOUNT OF INSTABILITY BUT HAVE GENERALLY FOLLOWED THE NAM AS GFS CONVECTIVE BULLSEYE BRINGS TOO MUCH STABLE AIR TOO FAR SOUTH. DESPITE THAT... WITH THE BOUNDARY FROM ERN NEBRASKA INTO SW SD THERE IS REALLY NO BOUNDARY TO FOCUS CONVECTION ALONG SO KEPT CONVECTION CHC TO 20 AND 30 PERCENT ACROSS THE AREA - CLOSEST TO WHERE FLOW GOES FROM SE TO EAST. AFTER TUESDAY AFTERNOON...FOLLOWED THE GFS WHICH SHOWS RIDGING OVER THE CWA AFTER TUESDAY AFTERNOON AS A STRONG WAVE MOVES INTO THE ROCKIES. CONTINUED THE CHANCE OF CONVECTION TUESDAY NIGHT ACROSS THE NRN CWA BUT WITH RIDGING BELIEVE THAT THE THREAT IS LOW ACROSS THE CWA. ON WEDNESDAY UPPER WAVE AND FRONT APPROACH. THIS SHOULD BE A VERY STRONG FRONTAL CIRCULATION. AHEAD OF THE FRONT...THE ATMOSPHERE WILL BE CAPPED AS 700 MB TEMPS RISE TO 12C. HOWEVER...WITH MOISTURE POOLING ALONG THE BOUNDARY PUSHING DEW POINTS TOWARD 70 AND MID LEVEL LIFT COOLING TEMPS AT THE CAP LEVEL...EXPECT CONVECTION TO DEVELOP BY EARLY AFTERNOON BETWEEN THE JAMES RIVER AND I29. THIS CONVECTION SHOULD PROGRESS TO THE EAST INTO SW MN AND NW IA BY LATE AFTERNOON. SEVERE THREAT WOULD SEEM TO BE LIMITED AS LARGE SCALE ASCENT WILL ALLOW ENTIRE FRONT TO LIGHT UP. BIGGEST THREAT WOULD APPEAR TO BE DAMAGING WINDS AS DRY AIR AT MID LEVELS ALLOWS FOR DOWNBURSTS IN STRONGER CELLS. CONVECTION WILL END BY MIDNIGHT ACROSS NORTHWEST IOWA WITH MUCH COOLER AND DRIER AIR MOVING IN. ON THURSDAY...EXPECT THAT TEMPS WILL BE IN THE 70S OVER MUCH OF THE AREA. WITH MUCH COOLER AIR ALOFT...EXPECT CU TO DEVELOP ACRS SW MN AND NW IA AS WELL. THURSDAY NIGHT WILL SEE HIGH PRESSURE MOVE ACROSS THE AREA ALLOWING FOR GOOD RADIATIVE COOLING. MOST LOCALES WILL FALL INTO THE 50S. IN THE EXTENDED...FOLLOWED THE THE 00Z GFS/00Z ECMWF. FRIDAY LOOKS TO BE ANOTHER COOL AND DRY DAY AS RETURN FLOW SLOWLY SETS UP. TEMPS WILL BE A COUPLE DEGREES WARMER THAN THURSDAY. STRONG SOUTHERLY JET WILL SET UP FRIDAY NIGHT AND SATURDAY AND HELP KEEP MIN TEMPS IN THE 60S ACROSS THE CWA. SATURDAY WILL BE WARM AND INCREASINGLY HUMID AS TEMPS RISE INTO THE 80S. FOR NOW KEPT CONVECTION OUT OF THE FORECAST LATE FRIDAY NIGHT AND SATURDAY AS THERE DOES NOT APPEAR TO BE A SIGNIFICANT UPPER WAVE TO FOCUS CONVECTION. HOWEVER...SATURDAY NIGHT STRONG UPPER LEVEL WAVE DOES APPROACH AND WITH STRONG WARM ADVECTION WOULD EXPECT OVERNIGHT CONVECTION TO DEVELOP. THE COLD FRONT WILL MOVE ACROSS THE CWA ON SUNDAY BRINGING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. COOLER AND DRIER AIR WILL MOVE IN ON INDEPEDENCE WITH NEAR NORMAL TEMPS AND NO CHANCE OF PRECIP. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN/SCHUMACHER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1137 AM CDT MON JUN 27 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1137 AM CDT MON JUN 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL CONTINUE TO DRIFT ACROSS NORTHWEST IOWA MIDDAY SOUTHEAST OF A LINE FROM SMITHLAND TO SPENCER. STRONGER STORMS MAY PRODUCE SOME PEA SIZE HAIL AND BRIEF HEAVY RAINFALL. BY LATE AFTERNOON...ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A LINE FROM MARSHALL...TO NEAR SIOUX FALLS...TO YANKTON. INITIAL STORMS ARE LIKELY TO HAVE A THREAT FOR HAIL TO GOLFBALL TO HEN EGG SIZE AND DAMAGING WIND GUSTS TO 70 MPH. THIS AREA OF STORMS WILL PROGRESS EAST AND SOUTHEAST THROUGH THE EVENING INTO NORTHWEST IOWA WITH A TENDENCY TO ORGANIZE INTO A BETTER DAMAGING WIND THREAT ACROSS NORTHWEST IOWA THROUGH 10 PM. MORE WIDESPREAD THUNDERSTORMS ARE LIKELY TO DEVELOP LATER TONIGHT ACROSS NORTHERN NEBRASKA AND SOUTHERN SOUTH DAKOTA...MOVING EASTWARD LATE TONIGHT. ELEVATED INSTABILITY WOULD BRING A THREAT OF HAIL TO QUARTER SIZE WITH THESE STORMS...AS WELL AS DAMAGING WINDS OF AROUND 65 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THESE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT AS A WARM FRONT MOVES NORTH ACROSS THE REGION. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE SEVERE TUESDAY EVENING AND AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM SOUTHEAST OF A LINE FROM MARSHALL TO YANKTON. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 05:56 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458370, 5458371, 5458372, 5458373.